Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Cleveland, OH

March 1, 2017Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Mar 1, 2017, 4:49 PM EST for Crawford County, Erie County, Pennsylvania. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 4:49 PM EST (21:49 UTC)
Expired
Mar 1, 2017, 5:32 PM EST
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, PA, Erie County, PA

What was reported inside it

TimeReportWhereRemark
Mar 1, 5:03 PM ESTTSTM WND DMGAvonia, PATREE DOWN.
Mar 1, 5:03 PM ESTTSTM WND DMGCranesville, PATREE DOWN.
Mar 1, 5:12 PM ESTTSTM WND DMG5 Sw Erie, PASEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS51 KCLE 012149
SVRCLE
PAC039-049-012245-
/O.NEW.KCLE.SV.W.0025.170301T2149Z-170301T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
449 PM EST WED MAR 1 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Erie County in northwestern Pennsylvania...
  Crawford County in northwestern Pennsylvania...

* Until 545 PM EST

* At 449 PM EST, severe thunderstorms were located along a line
  extending from near Girard to near Albion to 7 miles northeast of
  Orwell, moving east at 70 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Erie, Meadville, Corry, Edinboro, Titusville, North East, Union
  City, Girard, Cambridge Springs, Waterford, Albion, Linesville,
  Wattsburg, Adamsville, Pymatuning Central, Riceville, Harmonsburg,
  Guys Mills, Pymatuning North and Atlantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 7976 4201 7976 4199 7961 4162 7962
      4162 7982 4149 8000 4150 8052 4198 8051
      4211 8021 4217 8012 4225 7991
TIME...MOT...LOC 2149Z 253DEG 63KT 4204 8041 4184 8043 4163 8077 

HAIL...<.75IN
WIND...60MPH
 
$$

Lombardy
2 follow-up statements
830 
WWUS51 KCLE 012213
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
513 PM EST WED MAR 1 2017

PAC039-049-012245-
/O.CON.KCLE.SV.W.0025.000000T0000Z-170301T2245Z/
Erie PA-Crawford PA-
513 PM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR ERIE AND CRAWFORD COUNTIES...

At 512 PM EST, severe thunderstorms were located along a line
extending from near Erie to near Edinboro to near Pymatuning North,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Erie, Meadville, Corry, Edinboro, Titusville, North East, Union City,
Girard, Cambridge Springs, Waterford, Albion, Linesville, Wattsburg,
Adamsville, Pymatuning Central, Riceville, Harmonsburg, Guys Mills,
Pymatuning North and Atlantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 7976 4201 7976 4199 7961 4162 7962
      4162 7982 4149 8000 4150 8052 4178 8051
      4211 8021 4217 8012 4225 7991
TIME...MOT...LOC 2212Z 274DEG 36KT 4212 8015 4192 8017 4171 8051 

HAIL...<.75IN
WIND...60MPH
 
$$

Lombardy
475 
WWUS51 KCLE 012232
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
532 PM EST WED MAR 1 2017

PAC039-049-012241-
/O.CAN.KCLE.SV.W.0025.000000T0000Z-170301T2245Z/
Erie PA-Crawford PA-
532 PM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND CRAWFORD COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4227 7976 4201 7976 4199 7961 4162 7962
      4162 7982 4149 8000 4150 8052 4178 8051
      4211 8021 4217 8012 4225 7991
TIME...MOT...LOC 2230Z 253DEG 63KT 4221 7974 4201 7976 4180 8010 

$$

Lombardy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:45 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 1, 3:45 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
345 PM EST Wed Mar 1 2017

.SYNOPSIS...
A cold front over the area will quickly move off to the east then
another cold front will drop southeast through the region tonight. A
weak clipper low will move southeast across the region thursday
night. High pressure will push east across the area Friday night. A
low will move from the plains Monday across the upper lakes Tuesday
pulling a cold front across Ohio Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY/...
The cold front over the area will finish sweeping off to the east
over the next few hours ending the threat for tsra. Upper level
energy and another cold front that will drop se across the area
tonight will provide enough forcing to keep a threat for shra that
will change to snow showers the first half of tonight. The better
upper support and deeper moisture will quickly shift into the east
tonight so little accumulation is likely for the sw half of the cwa.

Lake enhancement will increase during the night so expect that a
decent part of the snowbelt may see 1 to 2 inches of snow
accumulation.

The other issue will be winds that may be gusting to 45 mph. These
winds will start to diminish west to east from late this evening
through 3 or 4 am so the wind advisory should be able to finally end
in the east by this time.

&&

.SHORT TERM /6 AM THURSDAY THROUGH SATURDAY NIGHT/...
Changing winds, a lowering inversion and drier air should lessen the
lake effect potential in the morning so only expecting another inch
or so from this.

A clipper type low will drop se across the area Thursday night
bringing a more widespread snow to the cwa. Several models are
showing 3 to 5 inches of accumulation from this clipper which seems
on the high side. 12z GFS run backed accumulation down to only 1 to
2 inches for max area. Will still increase previous forecast amounts
to get into a 2 to 3 inch range for part of the central and se part
of the cwa.

Lake effect conditions set back up for Fri but end Fri night as high
pressure pushes east over the region. This lake effect event also
looks to be marginal so maybe just another 1 to 2 inches of
additional accumulation.

The models show a weak band of warm advection snow that tries to
spread se to near the western edge of the cwa by late Fri night then
this band tries to work east sat and sat night. Will run a slight
chc pop for this warm frontal band.

Temps will run below normal Thu and Fri in the arctic air,
moderating back to about normal on Sat.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Made some changes to the long term mainly concerning the timing of
the precip for early next week.  Still could see some light precip
on Sunday as a warm front lifts across the region.  These chances
will be confined to the east end of the area.  For Monday the models
have differing solutions on how much precip there will be on Monday.
The GFS is much more ambitious.  Already had high pops in for Monday
and have lowered them some and shifted better chance to later in the
period. Think the best chances for precip will come Monday night
into Tuesday as a cold front approaches from the west. The precip
should be fairly widespread on Tuesday.  The front will come through
Tuesday night as strong low pressure moves across northern Ontario.
By daybreak Wednesday the area should again be dry.  Temps will
again be mild during the period with Monday likely the warmest of
the days.  By Wednesday we will be back down to near normal.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
The area is mainly dry with VFR weather over all but the far
west end of the area. The surface cold front is near that area
and expect MVFR cigs to spread east across the area as the front
advances. A clear slot is also progressing across the area.
This may allow for some additional heating and still think some
showers could developed ahead of the front later this afternoon.
Given how the area was worked over by earlier convection will
not include thunder for the time being. Much colder air will
stream into the area this evening behind the front. Some
instability showers are possible. It does not appear to get cold
enough for snow till close to midnight and by that time much of
the area should again be dry. Will include a snow mention at
KERI for a few hours. Expect cigs most areas to remain MVFR
overnight. Just just a few reports of IFR upstream so will not
mention for now. S to SW will become W behind the front. Gusts
to 30 knots are possible all areas now with gusts to around 35
knots likely for many hours behind the front. Speeds should
begin to diminish after midnight.

OUTLOOK...Non-VFR Thursday into Friday.

&&

.MARINE...
The surface cold front is now over western Lake Erie with a
secondary front over lower Mi.  TOL has been gusting to 45 knots and
see no reason to change the Gales.  Still think the winds will come
down quickly on the west end but it will be after midnight before
the Gales end on the east end of the lake.  Westerly flow will
continue through Thursday then flip to the north to northwest as a
clipper type system passes to the south of the lake.  Northwest flow
will continue into the weekend and eventually become southerly on
Saturday as a ridge crosses the lake.  A warm front will develop and
move north across the lake on Sunday with the flow becoming
southwest and then continuing through the end of the period.  Expect
there will be a period of small craft headlines once the Gales come
down.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 4 AM EST Thursday for OHZ011>014-021>023-
     032-033-089.
     Wind Advisory until 10 PM EST this evening for OHZ003-006>010-
     017>020-027>031-036>038-047.
PA...Wind Advisory until 4 AM EST Thursday for PAZ001>003.
MARINE...Gale Warning until 4 AM EST Thursday for LEZ061-146>149-
     166>169.
     Gale Warning until 10 PM EST this evening for LEZ142>145-
     162>165.

&&

SYNOPSIS...Adams
NEAR TERM...Adams
SHORT TERM...Adams
LONG TERM...Kubina
AVIATION...Kubina
MARINE...Kubina
Hazardous weather outlook, Mar 1, 7:16 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
716 AM EST Wed Mar 1 2017

OHZ003-006>010-017>020-027>031-036>038-047-021230-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
716 AM EST Wed Mar 1 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-021>023-032-033-089-PAZ001>003-021230-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-
Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
716 AM EST Wed Mar 1 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>145-162>165-021230-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
716 AM EST Wed Mar 1 2017

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-146>149-166>169-021230-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
716 AM EST Wed Mar 1 2017

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
THURSDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 1, 11:33 AM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1133 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     MARION                  40.58N 83.13W
03/01/2017                   MARION             OH   TRAINED SPOTTER

            THE ROOF OF A BUILDING ON NORTH MAIN STREE WAS DAMAGED. A
            TREE WAS ALSO BLOWN DOWN.

0315 AM     TSTM WND DMG     CHESTERLAND             41.52N 81.34W
03/01/2017                   GEAUGA             OH   BROADCAST MEDIA

            THE ROOF OF A COMMERCIAL BUILDING WAS TORN OFF.

0336 AM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
03/01/2017                   LUCAS              OH   BROADCAST MEDIA

            TWO UTILITY POLES WERE SNAPPED.

0352 AM     TSTM WND DMG     PEMBERVILLE             41.41N 83.46W
03/01/2017                   WOOD               OH   BROADCAST MEDIA

            A POWER POLE WAS KNOCKED DOWN.

0359 AM     TSTM WND DMG     FINDLAY                 41.04N 83.64W
03/01/2017                   HANCOCK            OH   TRAINED SPOTTER

            SIDING WAS RIPPED OFF OF A HOUSE. THREE ADJACENT HOUSES
            LOST ROOFING OR HAD WINDOWS BROKEN. SEVERAL LARGE TREE
            LIMBS DOWN IN THE AREA.

0410 AM     TSTM WND DMG     TIFFIN                  41.12N 83.18W
03/01/2017                   SENECA             OH   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED OVER TWO DOZEN TREES IN
            SOUTHERN SENECA COUNTY.

0515 AM     TSTM WND DMG     ASHLAND                 40.87N 82.32W
03/01/2017                   ASHLAND            OH   911 CALL CENTER

            A FEW TREES WERE REPORTED DOWNED ACROSS ASHLAND COUNTY.

0522 AM     TSTM WND DMG     BELLVILLE               40.62N 82.51W
03/01/2017                   RICHLAND           OH   LAW ENFORCEMENT

            TREES WERE REPORTED DOWN IN THE BELLVILLE AND BUTLER
            AREAS.

0550 AM     TSTM WND DMG     ORRVILLE                40.85N 81.77W
03/01/2017                   WAYNE              OH   TRAINED SPOTTER

            SIDING WAS RIPPED OFF OF A CONDOMINIUM.

0550 AM     TSTM WND DMG     JENERA                  40.90N 83.73W
03/01/2017                   HANCOCK            OH   TRAINED SPOTTER

            SEVERAL TREES AND LARGE LIMBS WERE BLOWN DOWN. A SECTION
            OF FENCING WAS KNOCKED DOWN. SHINGLES WERE BLOWN OFF OF A
            COUPLE OF HOUSES.

0558 AM     TSTM WND DMG     CUYAHOGA FALLS          41.17N 81.52W
03/01/2017                   SUMMIT             OH   PUBLIC

            A BUILDING LOST A SECTION OF ROOFING AND A TREE WAS BLOWN
            OVER.

0625 AM     TSTM WND DMG     SHAKER HEIGHTS          41.48N 81.55W
03/01/2017                   CUYAHOGA           OH   TRAINED SPOTTER

            A LARGE TREE WAS BLOWN OVER.

0645 AM     TSTM WND DMG     MEADVILLE               41.65N 80.15W
03/01/2017                   CRAWFORD           PA   BROADCAST MEDIA

            MANY TREES AND LARGE LIMBS WERE DOWNED FROM MEADVILLE TO
            SAEGERTOWN. DEBRIS WAS REPORTED ON ROADWAYS.

&&

KUBINA
Special weather statement, Mar 1, 4:03 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Cleveland OH
403 PM EST WED MAR 1 2017

OHZ011>014-021>023-089-PAZ001-012200-
Summit-Geauga-Portage-Lake-Trumbull-Ashtabula
Lakeshore-Cuyahoga-Ashtabula Inland-Northern Erie-
403 PM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PORTAGE...
NORTHERN TRUMBULL...GEAUGA...SOUTHEASTERN CUYAHOGA...EASTERN LAKE...
NORTHEASTERN SUMMIT AND ASHTABULA COUNTIES...

At 402 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Madison to near Warrensville
Heights. Movement was east at 60 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Ashtabula, Conneaut, Chardon, Jefferson, Geneva-On-The-Lake, Solon,
Twinsburg, Warrensville Heights, Macedonia, Cortland, Geneva, South
Russell, Madison, North Kingsville, Middlefield, Kinsman, North
Bloomfield, Perry, Orwell and Burton.

LAT...LON 4168 8052 4132 8052 4131 8169 4181 8111
      4200 8050
TIME...MOT...LOC 2102Z 248DEG 53KT 4179 8109 4139 8155

Lombardy

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:10 AM ESTSevere Thunderstorm WarningCLECrawford, Erie80 min
Mar 1, 2:51 AM ESTWind AdvisoryCLECrawford, Erie25 hr
Mar 1, 5:45 AM ESTSevere Thunderstorm WarningCLECrawford, Erie75 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.